It has been seven long hellish months since back and rib pain caused by Rheumatoid Arthritis turned my life upside down. I think it's fair to say that the last half of this year has been incredibly tough, not just physically, but emotionally also. Pain is draining and it effects every aspect of your life, like it or not.
A huge part of my life which has suffered partly because of the back pain has been my social life. There have been very few times where I have felt well enough to enjoy time with friends and have the opportunity to meet new people. I haven't been able to work, and doing odd bits and pieces around the house has been quite the struggle some days.
I hold high hopes that things will change for the better and that Humira, my new drug, will enable me to have better quality of life.
Humira (Adalimumab), is a TNF inhibitor. It has proven to be important in down regulating the inflammatory reactions associated with autoimmune diseases. (1)
I finally received my script for Humira after patiently waiting in pain a little over a week ago now, and, boy did I have a terrible time while waiting. Spending several months on and off codeine is in no way pleasant, let me tell you. Just last week the pain became so unbearable that I had to take four hourly doses which barely helped at all, and so, I inevitably ended up begging my GP for pain relief to tie me over until Humira starts working effectively.
Thankfully, my doctor sensibly upped my Prednisolone dosage, which has been an enormous help. I no longer have sharp shooting pain in my chest and I am sleeping soundly. Bliss, I tell you. Bliss. Although, I have encountered a slight problem- the Prednisolone increase was to be only for a few days. I attempted lowering the dose once my pain was under control, and, yet again I found myself up in the night and the sharp shooting pain returned.
So now I'm in a pickle. I'm stuck on a higher dose of Prednisolone and my rheumatologist is wanting me off it altogether. I was only to spend a month on the stuff and it's turned into four. I'm starting to gain weight and my face has been the victim of breakout and blemish galore.
I'm trying to ignore the potentially harmful side effects of staying on the drug long term, but, until Humira kicks in, I really have no choice. It's the only thing providing me adequate pain relief, and that's all that is important to me right now, because I just can't deal with the coursing pain through my chest, back and ribs anymore, I just can't.
I had my first Humira shot last weekend. My rheumatologist informed me that after receiving my script, I would attend an appointment with a Humira nurse who will help teach me how to self inject. After enrolling in the online support program, I found this not to be the case. I'm pretty good with needles- they don't phase me in the slightest, but I was a little apprehensive about sticking myself with one without physically being shown how.
I was going to make an appointment with one of the nurses down at my doctors surgery but being in pain, I just couldn't wait any longer, and the instructions in the booklet which was provided seemed pretty easy to follow, so I just got my brave on and did it. A girl's gotta do what a girl's gotta do.
Yep. That's right. I grabbed some stomach flesh, pushed the inject button on the pen and then watched myself bleed. It was quite the adrenaline rush, and being an adrenaline junkie, I actually kind of enjoyed it. Does that make me weird? The sound of the liquid going in was so cool! And the best part? It hardly hurt- it just stung a little.
So, Humira has been in my system for a week now and I'm due for my second shot this coming weekend. It hasn't done anything for my pain so far but I guess it's early days yet. It can take up to three months to see results, but I'm really hoping I don't have to wait that long as I really need to get off Prednisolone. As soon as possible.
Have I had any side effects? Heck yes. I'm trying not to read the scary list of side effects as I don't want to make myself paranoid but it is such a strong drug so I guess I do need to be more weary. I'm quite worried about my lack of taking this drug seriously- I just think it's funny.
Well I guess you have to try and not worry about all the potentially dangerous side effects or you'll worry yourself silly. There's no point being afraid of an increased risk of getting cancer or infections, when you really have no other choice but to take the drug.
About an hour after I injected, I endured horrible side effects- muscle aches, and fatigue, namely. But, hey, what's new?! I'm still struggling with these side effects a week later and to be honest, I feel absolutely horrid. I'm not quite sure if it's normal to feel this dreadful on Humira, but if it keeps up, I'll have to discuss it with my doctors.
Some days are awful- my muscles ache more than usual and I've noticed that my joints hurt more too. The irony. I'm used to feeling terrible, but Humira has me feeling terribly unwell. I just hope this passes. I'm hoping once my body gets used to the drug, things will start to settle down.
I guess feeling horrible is to be expected. It does, after all, suppress your immune system. It's no wonder I'm feeling so weak. I did feel quite unwell when I started taking Methotrexate, and with time, the side effects disappeared but I just didn't expect Humira to take it out of me as much as it has. The good thing I guess is that I haven't had horrible headaches like I did with Methotrexate and I haven't had any serious side effects so far. Knock on wood.
I will admit that I am slightly worried that my second shot will increase these symptoms ten fold, but I am holding onto hope that this drug will be a success. It will be nice to be able to do simple things like wash my face, drive, blog, and do laundry again without much pain.
Did you know you can connect with Miss Chronically Creative on facebook or twitter? come celebrate all things creative!